Alert archive / Tennessee / Tornado Warnings in 1996

Tornado Warning 8, NWS Nashville, TN

April 20, 1996Warren County, Tennessee

NWS Nashville, TN issued this tornado warning at Apr 20, 1996, 7:59 AM CDT for Warren County, Tennessee. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 20, 1996, 7:59 AM CDT (12:59 UTC)
Expired
Apr 20, 1996, 8:30 AM CDT
In force
31 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Warren County, TN

What was reported inside it

TimeReportWhereRemark
Apr 20, 8:20 AM CDTThunderstorm WindCountywide, TN
Apr 20, 8:20 AM CDTThunderstorm WindMt Zion, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 1.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1996-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1996-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -99 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-99 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 201259
TORBNA
TNC177-201330-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
759 AM CDT SAT APR 20 1996
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  830 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...WARREN COUNTY
 
AT 758 AM CDT...DOPPLER RADAR INDICATED A TORNADO 8 MILES NORTH OF
MANCHESTER. THE TORNADO WAS MOVING EAST AT 40 MPH...AND WILL REACH JUST
SOUTH OF MCMINNVILLE BY 820 AM. YOU SHOULD TAKE COVER IMMEDIATELY.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
TT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Apr 19, 7:44 PM CDT, 12 hours 15 minutes earlier.

Area forecast discussion, Apr 19, 7:44 PM CDT, 12 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
745 PM CDT FRI APR 19 1996

SELS HAS SVR WX THREAT PRETTY WELL NAILED DOWN FOR TIME BEING.
FOLLOWED MEM LEAD AND ISSUED SPS FOR MID STATE AT 5 PM AND WILL
UPDATE SHORTLY ON THE POTENTIAL FOR SVR WX AFTER GIVING MEM A CALL.

BNA 00Z SOUNDING SHOWING SUBSIDENCE INVERSION WITH STRONG CAP
/4.2 DEGREES CELSIUS/ AROUND 850 MBS WITH DECENT LOW LEVEL MOISTURE
BUT AIR MASS HAS DRIED OUT SINCE EARLIER IN THE DAY AS NEXT SHORT
WAVE WASTE LITTLE TIME PUSHING EAST FROM PLAINS TONIGHT AND THIS TIME
IT MEANS BUSINESS.

MY IMPRESSION FROM GRIDDED DATA IS THAT BULK OF ENERGY AND LESS HOPE
BULK OF THE SVR WX WILL STAY WEST AND NORTH OF MID STATE.  NOT TO
SAY THE CHANCE DOESNT EXIST BECAUSE IT CERTAINLY DOES ESPECIALLY AFTER
MIDNIGHT FOR MIDDLE TN.

SELS 94O MATCHES MY THINKING FROM EARLIER MODEL RUNS.
BNA 00Z HODOGRAPH IS IMPRESSIVE ESPECIALLY FOR ANY RIGHT MOVERS.

CAPPING INVERSIONS CAN STORE UP ALOT OF ENERGY THAT GETS RELEASED
BY ONLY A FEW SUPERCELLS...OFTEN TIMES THE FIRST ONES TO BREAK THE CAP
ARE THE WORST.

TEMPS MAY BE A CATEGORY TOO LOW FOR FIRST PERIOD...OTHERWISE LIKE
THE WAY FORECAST IS WORDED FOR MID STATE.

PLANN ON GIVING MEM A CALL AROUND 8 PM CDT.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 2:03 AM CDTSevere Thunderstorm WarningOHXBenton42 min
Apr 20, 2:23 AM CDTSevere Thunderstorm WarningOHXHouston, Stewart37 min
Apr 20, 2:23 AM CDTSevere Thunderstorm WarningOHXHumphreys37 min
Apr 20, 2:33 AM CDTSevere Thunderstorm WarningOHXMontgomery27 min
Apr 20, 2:45 AM CDTSevere Thunderstorm WarningOHXCheatham, Dickson45 min
Apr 20, 3:19 AM CDTSevere Thunderstorm WarningOHXDavidson, Robertson41 min
Apr 20, 3:33 AM CDTSevere Thunderstorm WarningOHXSumner27 min
Apr 20, 4:02 AM CDTSevere Thunderstorm WarningOHXClay, Macon43 min
Apr 20, 5:52 AM CDTSevere Thunderstorm WarningOHXDecatur, Perry38 min
Apr 20, 6:20 AM CDTSevere Thunderstorm WarningOHXHickman, Lewis40 min
Apr 20, 6:48 AM CDTSevere Thunderstorm WarningOHXMaury42 min
Apr 20, 7:02 AM CDTSevere Thunderstorm WarningOHXMarshall, Williamson28 min
Apr 20, 7:19 AM CDTSevere Thunderstorm WarningOHXBedford41 min
Apr 20, 7:30 AM CDTSevere Thunderstorm WarningOHXCannon, Rutherford45 min
Apr 20, 7:46 AM CDTTornado WarningOHXBedford, Coffee29 min
Apr 20, 7:46 AM CDTTornado WarningOHXCannon29 min
Apr 20, 8:01 AM CDTSevere Thunderstorm WarningOHXFranklin29 min
Apr 20, 8:06 AM CDTTornado WarningOHXFranklin39 min
Apr 20, 8:17 AM CDTSevere Thunderstorm WarningOHXCoffee, Grundy43 min
Apr 20, 8:21 AM CDTTornado WarningOHXCoffee, Grundy39 min
Apr 20, 8:33 AM CDTTornado WarningOHXBledsoe, Van Buren27 min
Apr 20, 8:36 AM CDTSevere Thunderstorm WarningOHXMarion, Sequatchie39 min
Apr 20, 8:42 AM CDTFlash Flood WarningOHXLawrence, Wayne3 hr
Apr 20, 8:42 AM CDTFlash Flood WarningOHXGiles, Lincoln3 hr

Nearby

Tornado Warnings in Tennessee, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.